lcp
We have detected you are using Internet Explorer. To provide the best and most secure experience, please use a modern browser as we do not support Internet Explorer.
Blog post branding logo

My patients are concerned about the safety of topical corticosteroids – should they be?

17 April 2024 - Dr Kate Annear

For the management of eczema, beyond the daily use of moisturisers, topical corticosteroids (TCS) are the mainstay for the management of flares. They can be used safely and effectively. However, concerns about the safety of TCS are widespread on social media, and sometimes reinforced by legacy and inconsistent advice from health professionals. Stories about topical steroid withdrawal are difficult to put into context for both consumers and health professionals. The outcome is that many consumers are avoiding using TCS, which in many cases, makes it harder to manage conditions such as eczema. So what can health professionals do to address this concerning trend?

Understanding patient perspectives and making shared decisions

Good shared decision-making requires discussing with patients and carers what works and what doesn’t work for them as well as informing them of the potential benefits and harms from treatment. However, by the time that a consultation occurs, patients may already have strong views on treatment options.

The foundations of eczema management are patient education and support, the use of regular moisturisers and, where possible, the avoidance of triggers, irritants and allergens. For active flares, the use of TCS is first-line. 

While in theory management is simple, there are a multitude of options to choose from, and choosing what is effective and feasible for an individual and their circumstances takes time and persistence.

Addressing concerns about topical corticosteroid safety

Patients are increasingly turning to the internet and social media rather than their health professional to find out about their condition and its treatment. So, before a consultation occurs, they may be well-prepped from a range of sources of information regarding the treatment options for eczema, and in particular, TCS. 

If asked about the safety of TCS, many health professionals may think of adverse effects, such as skin thinning and hypopigmentation. In line with that, we may be inclined to advise to apply sparingly to avoid such problems. However such advice runs counter to best practice and when used appropriately, TCS are unlikely to cause adverse effects such as these. 

For patients, many sources exaggerate the potential harms of TCS such as skin thinning and hypopigmentation. On top of that, some media influencers tell alarming stories about topical steroids being addictive and that stopping them caused them to have an extreme reaction referred to as ‘topical steroid withdrawal’. The information is very challenging and creates profound concerns, often leading to fears and avoidance of TCS. Addressing patient concerns about this requires time.

The rare phenomenon of topical steroid withdrawal

The incidence and causes of what is known as topical steroid withdrawal are contentious. However, it is described as a rare adverse reaction typically resulting from prolonged and inappropriate use of more potent TCS applied primarily on the face and genital areas. It is characterised by burning, itch, redness and papulopustular rashes. 

Sometimes it is confused with undertreated eczema or rebound eczema flares. 

Putting information in context for patients

GPs and pharmacists are increasingly seeing patients that are very concerned about using TCS, becoming dependent on them and whether, if they start then stop using them, they will be at risk of having topical steroid withdrawal. Here are some points that could be helpful in discussions with patients:

  • The incidence of topical steroid withdrawal is believed to be extremely rare. Far more people with eczema benefit from topical steroids than experience a reaction.
  • It is most likely that a disease flare following the cessation of steroid treatment is not topical steroid withdrawal, but a resurgence of eczema.
  • Topical steroids are safe and effective when used as prescribed, and are vital in providing relief, alongside moisturisers and avoiding triggers.
  • If the topical steroid you are using is not working well it will be important to review your treatment to determine what changes are needed.

Health professionals should explain to people how to use TCS (considering the potency, amount, age of the patient, site on the skin of application and duration of use) and inform them of the potential benefits and risks. 

The above is illustrative of why the Quality Use of Medicines Alliance decided to develop resources and educational activities on eczema. Management is not as simple as it seems.

In-consultation resources:

Educational activities and CPD:

More on the quality use of medicines 

QHUB is Medcast's dedicated platform for education and resources that support safe and appropriate use of medicines. 

Click the logo to find out more!

QUM alliance

Dr Kate Annear
Dr Kate Annear
Dr Kate Annear MBBS(Hons), DCH, MPH, FRACGP is an experienced GP based in Sydney, specialising in women's and children's health. She has a special interest in public health and medical education. Kate is the clinical lead for all health professional education on QHUB for the QUDTP project. 
Kate was previously a Medical Advisor at NPS MedicineWise where she was involved in the development and implementation of projects including the safe use of medicines for older people and chronic kidney disease. Kate is experienced in hosting webinars and podcasts exploring issues related to the quality use of medicines.
FOLLOW QHUB

Receive QHUB updates to your inbox.

Or follow us on social media

Related Tags
Related Categories
Latest News
Optimising paediatric Eczema Care: A Nurses’ Guide
Brand icon

Explore essential strategies and insights for managing paediatric eczema effectively in this guide. From daily skincare routines to addressing common triggers and mental health considerations, empower families with the knowledge and tools to improve their child's quality of life.

5 mins READ
Men’s health behaviours - Clinical opal

Gender influences individuals’ health behaviours and their use of health services. This translates into a high burden of disease in males due to the contribution of modifiable risk factors. Helping men understand how their behaviour influences their health, and what they can do to change it, may help them to live longer, healthier lives.

5 mins READ
Medcast Partners with the University of Wollongong to Combat Antimicrobial Resistance

Medcast is thrilled to announce a new collaboration with the University of Wollongong’s Graduate School of Medicine. The $2.7M MRFF grant focuses on reducing the inappropriate prescription of antibiotics, a key factor in the development of antimicrobial resistance (AMR).